Alert archive / Kansas / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 276, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 11, 2016, 4:10 PM CDT for Russell County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2016, 4:10 PM CDT (21:10 UTC)
- Expired
- Aug 11, 2016, 5:00 PM CDT
- In force
- 50 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 0.88 in
- Wind
- 60.0 mph
County Russell County, KS
The radar
The Dodge City radar (KDDC), 156 km from the middle of the area, began a volume at 21:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 4:38 PM CDT | HAIL 0.75 | 2 W Russell, KS | |
| Aug 11, 4:41 PM CDT | TSTM WND DMG | Russell, KS | A FEW TREE BRANCHES WERE BLOWN DOWN IN THE CITY OF RUSSELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 309 J/kg
- Mixed-layer CIN
- -201 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
153
WUUS53 KICT 112110
SVRICT
KSC167-112200-
/O.NEW.KICT.SV.W.0276.160811T2110Z-160811T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
410 PM CDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 500 PM CDT
* AT 410 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GORHAM...OR
7 MILES SOUTHEAST OF WALKER...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT AND WILSON LAKE.
#
#
THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 175 AND 197.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3898 9904 3911 9876 3888 9856 3870 9901
3870 9904
TIME...MOT...LOC 2110Z 218DEG 26KT 3882 9896
HAIL...0.88IN
WIND...60MPH
$$
LAWSON3 follow-up statements
304
WWUS53 KICT 112114
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
414 PM CDT THU AUG 11 2016
KSC167-112200-
/O.CON.KICT.SV.W.0276.000000T0000Z-160811T2200Z/
RUSSELL KS-
414 PM CDT THU AUG 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR RUSSELL COUNTY...
AT 414 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GORHAM...OR
NEAR RUSSELL...MOVING NORTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3898 9904 3911 9876 3888 9856 3870 9901
3870 9904
TIME...MOT...LOC 2114Z 218DEG 25KT 3884 9894
HAIL...1.00IN
WIND...60MPH
$$
LAWSON683
WWUS53 KICT 112135
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
435 PM CDT THU AUG 11 2016
KSC167-112200-
/O.CON.KICT.SV.W.0276.000000T0000Z-160811T2200Z/
RUSSELL KS-
435 PM CDT THU AUG 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR RUSSELL COUNTY...
AT 434 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
RUSSELL...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3898 9904 3911 9876 3888 9856 3870 9901
3870 9904
TIME...MOT...LOC 2134Z 217DEG 21KT 3884 9893
HAIL...1.00IN
WIND...60MPH
$$
METZGER224
WWUS53 KICT 112144
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT THU AUG 11 2016
KSC167-112200-
/O.CON.KICT.SV.W.0276.000000T0000Z-160811T2200Z/
RUSSELL KS-
444 PM CDT THU AUG 11 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR RUSSELL COUNTY...
AT 441 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
RUSSELL...MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. SEVERAL TREE
BRANCHES HAVE BEEN REPORTED DOWN IN RUSSELL.
SOURCE...LAW ENFORCEMENT.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...BUNKER HILL...RUSSELL AIRPORT AND WILSON LAKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3898 9904 3911 9876 3888 9856 3870 9901
3870 9904
TIME...MOT...LOC 2141Z 217DEG 21KT 3888 9890
HAIL...1.00IN
WIND...60MPH
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:07 PM CDT, 1 hour 3 minutes earlier.
Area forecast discussion, Aug 11, 3:07 PM CDT, 1 hour 3 minutes before
Area Forecast Discussion National Weather Service Wichita KS 307 PM CDT THU AUG 11 2016 .SHORT TERM...(This evening through Saturday night) Issued at 307 PM CDT Thu Aug 11 2016 Main forecast concern for the next 24 hours will be the cold front to push through tonight into Fri morning. This front currently extends from northeast Nebraska into west central KS and is continuing to push south. Storms are expected to develop soon over west central KS as the right entrance region of a jet max slides over the area. In addition, increased surface convergence should also lead to development prior to 00z. Convection is expected to increase in coverage this evening as 850-700mb moisture transport ramps up along with most of the area under diffluent flow aloft. While widespread severe storms are not anticipated, can't rule out a wet microburst and small hail with any storm. With PW values remaining around or just over 2", very high rainfall rates will be likely with any shower or storm tonight, so wouldn't be shocked to see a few flood warnings issued. The good news regarding prolonged flooding is that the front will be fairly progressive as it pushes south, before stalling out over OK/AR Fri through the weekend. So for Fri, the better precip chances will be over the southern portion of the forecast area with only SE KS holding onto POPs for Fri night into Sat. The passage of the front will return the area to more seasonal temps with highs in the mid and upper 80s expected for Fri through the weekend. .LONG TERM...(Sunday through Thursday) Issued at 307 PM CDT Thu Aug 11 2016 The next feature to keep an eye on will be a tropical impulse that is expected to track north out of the se TX/LA Gulf coast area. Both the GFS and ECMWF lift this energy north over the arklatex region Sat night and into far eastern OK/AR by Sun evening. This should enhance the areal extent of rainfall along the stalled surface front for Sun night through Mon night. While it still looks like the more significant rainfall will occur from eastern Ok into southern MO and AR, cant rule out that some of it may clip far se KS. Temps should remain fairly comfortable through these extended periods with highs at or slightly below seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1252 PM CDT Thu Aug 11 2016 VFR conditions are expected for the next 24 hours. The main concern and possible exception, to the VFR conditions, will be in and around convection that will slowly move into the area from NW KS late this evening and overnight. Could see some MVFR cigs in around some of the heavier storms overnight. Expect the convection to move into KRSL/KGBD by around 01z/Fri and KSLN and KHUT by around 03z/Fri. The convection is expected to slowly propagate to the S-SE late tonight or early Fri morning, as a cold front pushes south across the forecast area. Ketcham && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 75 88 71 87 / 50 50 30 10 Hutchinson 74 87 69 86 / 50 50 20 10 Newton 74 87 70 86 / 60 60 20 10 ElDorado 75 88 71 86 / 60 60 30 10 Winfield-KWLD 75 89 72 88 / 40 40 40 20 Russell 70 87 66 87 / 60 20 10 10 Great Bend 70 87 66 87 / 50 20 10 10 Salina 73 87 68 89 / 70 60 10 10 McPherson 73 87 69 87 / 60 60 20 10 Coffeyville 76 92 73 87 / 30 50 50 30 Chanute 75 89 72 86 / 30 50 40 20 Iola 75 88 72 86 / 40 50 40 10 Parsons-KPPF 76 91 72 86 / 30 50 50 20 && .ICT Watches/Warnings/Advisories... Heat Advisory until 8 PM CDT this evening for KSZ049>053-067>072- 082-083-091>096-098>100. && SHORT TERM...RBL LONG TERM...RBL AVIATION...Ketcham
Hazardous weather outlook, Aug 11, 4:05 AM CDT, 12 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 405 AM CDT THU AUG 11 2016 KSZ032-033-047>053-067>072-082-083-091>096-098>100-120915- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 405 AM CDT THU AUG 11 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS, SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES OF NEAR 105 TO 109 WILL OCCUR THIS AFTERNOON ACROSS MUCH OF THE REGION. PLEASE REFER TO THE HEAT ADVISORY FOR MORE DETAILS. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON TO THE NORTHWEST OF A LINE FROM SALINA TO HUTCHINSON TO ANTHONY. THE MAIN THREATS FROM THESE STORMS WILL BE DOWNPOURS...ISOLATED STRONG TO SEVERE WIND GUSTS...AND SMALL HAIL. THUNDERSTORMS WILL SPREAD SOUTHWARD ACROSS MUCH OF THE AREA TONIGHT. LOCALLY HEAVY RAINFALL THAT COULD LEAD TO LOCALIZED FLOODING...AND ISOLATED STRONG TO SEVERE WIND GUSTS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORM CHANCES WILL LINGER ACROSS MUCH OF THE AREA ON FRIDAY...WITH STORM CHANCES THEN GRADUALLY DIMINISHING AND ENDING FROM NORTH TO SOUTH FRIDAY NIGHT INTO EARLY SATURDAY MORNING. LOCALLY HEAVY RAINFALL THAT COULD LEAD TO LOCALIZED FLOODING...AND ISOLATED STRONG WIND GUSTS WILL BE THE MAIN THREATS FROM THE STRONGEST STORMS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT: HTTP://WEATHER.GOV/WICHITA/HWO/
In the hours before
Special weather statement, Aug 11, 4:04 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CDT THU AUG 11 2016
KSZ032-112130-
RUSSELL KS-
404 PM CDT THU AUG 11 2016
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SIGNIFICANT WEATHER ADVISORY FOR...
WESTERN RUSSELL COUNTY IN CENTRAL KANSAS...
* UNTIL 430 PM CDT
* AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR MILBERGER...OR 8 MILES
SOUTHEAST OF WALKER...MOVING NORTHEAST AT 30 MPH.
WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.
* LOCATIONS IMPACTED INCLUDE...
RUSSELL...GORHAM...MILBERGER...BUNKER HILL AND RUSSELL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR
LATER STATEMENTS OR POSSIBLE FLOOD WARNINGS...SHOULD THE RISK FOR
MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.
&&
LAT...LON 3897 9903 3907 9875 3876 9861 3870 9901
3870 9904
TIME...MOT...LOC 2104Z 221DEG 27KT 3878 9897
LAWSONThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 4:04 PM CDT | Special Weather Statement | ICT | Russell | 26 min |
| Aug 11, 4:57 PM CDT | Special Weather Statement | ICT | Russell | 48 min |
| Aug 11, 5:32 PM CDT | Special Weather Statement | ICT | Barton | 43 min |
| Aug 11, 5:37 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 53 min |
| Aug 11, 6:14 PM CDT | Special Weather Statement | ICT | Lincoln | 31 min |
| Aug 11, 6:25 PM CDT | Special Weather Statement | ICT | Barton, Russell | 50 min |
| Aug 11, 6:51 PM CDT | Special Weather Statement | ICT | Rice | 39 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.